Tennessee, 2018Damaging Winds in Tennessee, June 12, 2018
June 12, 2018 · NWS OHX · 2 events in 1 county or zone
A line of showers and thunderstorms moved across Middle Tennessee during the late afternoon and evening hours on June 12. Ahead of the line, isolated strong to severe thunderstorms formed, with one storm producing wind damage in Sumner County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms moved across Middle Tennessee during the late afternoon and evening hours on June 12. Ahead of the line, isolated strong to severe thunderstorms formed, with one storm producing wind damage in Sumner County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 12, 6:04 PM CST, 0 minutes earlier.
Area forecast discussion, Jun 12, 6:04 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
704 PM CDT Tue Jun 12 2018
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Shortwave axis upstream will continue to slowly move our way this
evening. PVA will combine with the initial diverging 500mb upper
level wind flow to promote the tstms on into our northwestern
area. Will therefore increase pops across the northwest. However,
divergence level backs off once you approach the 400mb and 300 mb
levels with eventual convergence indicated. Hrrr may bot be too
far off base with the activity diminishing as it approaches I-65.
Nevertheless...looks as though our northwestern zones are worth of
a likely pop. No other changes for now. As far as sever/strong
storms go. The freezing level is rather high at around 15kft. May
take a 50 dbz echo top of 28k or so just for a swa. Will keep an
eye on things, of course.
&&
.AVIATION...
00Z TAF DISCUSSION.
VFR expected unless otherwise noted. Consensus short term model
solutions, including latest HRRR showing area of convective
activity presently entering NW portions of mid state, should shift
SEWD with time but weaken. Believe main impact at CKV should be
no later than 13/01Z CKV, around 13/03Z BNA, and around 13/05Z
CSV. Will address within TEMPO groups MVFR ceilings/vsbys at
CKV/BNA as stronger shwr/tstms moves over terminals during
a two hour time period window. Convection chances should
decrease as evening hrs progress, but can still not rule out iso
shwrs at least in VCNTY. As upper level troughing becomes more
pronounced with embedded shortwave passages also, along with sfc
front approaching mid state and possibly moving into NW portions
of mid state by 13/24Z, the stage is set for sct to numerous
shwrs/tstms development after 13/15Z. Orographic diurnal influences
should enhance potential of numerous shwrs/tstms Cumberland
Plateau Region/CSV. Will go with FM group mention of VFR
shwrs/tstms CSV 13/17Z. However, with considerable uncertainties
still due to predominate nature of pulse type convection
elsewhere, will mention VCTS only.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Jun 12, 4:00 AM CST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Tue Jun 12 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon and evening.
Some of these storms may become strong to severe, with damaging
straight-line winds and large hail as the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 12, 12:52 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SSW LASCASSAS 35.88N 86.32W
06/11/2018 E0.75 INCH RUTHERFORD TN BROADCAST MEDIA
FACEBOOK VIDEO SHOWED ESTIMATED PEA TO PENNY SIZE HAIL
NEAR MURFREESBORO. TIME AND LOCATION ESTIMATED BASED ON
RADAR.
0626 PM HAIL 4 SSW BYRDSTOWN 36.52N 85.16W
06/11/2018 M0.75 INCH PICKETT TN NEWSPAPER
0705 PM HAIL 3 SSE BLEDSOE 36.47N 86.25W
06/11/2018 E0.88 INCH SUMNER TN SOCIAL MEDIA
FACEBOOK VIDEO SHOWED ESTIMATED PEA TO NICKEL SIZE HAIL
FELL NEAR BETHPAGE
0727 PM TSTM WND DMG 4 SW CASTALIAN SPRINGS 36.35N 86.36W
06/11/2018 SUMNER TN EMERGENCY MNGR
TREES DOWN ON ZEIGLERS FORT ROAD AND CAIRO ROAD NEAR
BLEDSOE CREEK STATE PARK
0733 PM HAIL 1 E WESTMORELAND 36.56N 86.23W
06/11/2018 M0.75 INCH SUMNER TN TRAINED SPOTTER
0739 PM HAIL 1 S CASTALIAN SPRINGS 36.38N 86.31W
06/11/2018 M1.00 INCH SUMNER TN TRAINED SPOTTER
QUARTER SIZED HAIL ON SOUTH WRIGHT STREET IN CASTALIAN
SPRINGS
0739 PM HAIL CASTALIAN SPRINGS 36.39N 86.31W
06/11/2018 M1.00 INCH SUMNER TN AMATEUR RADIO
0800 PM HAIL 1 E LAGUARDO 36.30N 86.43W
06/11/2018 M0.88 INCH WILSON TN NWS EMPLOYEE
0800 PM TSTM WND DMG 1 E LAGUARDO 36.29N 86.42W
06/11/2018 WILSON TN NWS EMPLOYEE
TREE DOWN IN THE EAST LAGUARDO AREA
&&
EVENT NUMBER OHX1800120 OHX1800114 OHX1800123 OHX1800119 OHX1800115
OHX1800116 OHX1800117 OHX1800118 OHX1800121
SHAMBURGERSpecial weather statement, Jun 12, 3:20 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
420 PM CDT TUE JUN 12 2018
TNZ093-094-122145-
Lawrence TN-Wayne TN-
420 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND WESTERN
LAWRENCE COUNTIES UNTIL 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Loretto, or 11 miles west of Lawrenceburg, moving
east at 20 mph.
Hail up to dime size, winds in excess of 40 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.
Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Westpoint and Iron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, which may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3501 8770 3500 8777 3533 8764 3538 8743
3501 8730 3500 8769
TIME...MOT...LOC 2118Z 258DEG 18KT 3521 8754
31Special weather statement, Jun 12, 5:38 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
638 PM CDT TUE JUN 12 2018
TNZ005-006-130000-
Stewart TN-Montgomery TN-
638 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
STEWART COUNTIES UNTIL 700 PM CDT...
At 638 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Big Rock, or near Dover, moving east at 50 mph.
Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
these storms.
Locations impacted include...
Clarksville, Dover, Big Rock, Land Between The Lakes, Indian Mound
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and could
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3664 8785 3663 8785 3664 8728 3656 8731
3634 8791 3635 8794 3660 8798
TIME...MOT...LOC 2335Z 249DEG 42KT 3656 8784
31Thunderstorm Wind, Sumner
- When
- June 12, 6:04 PM CST
- Where
- Sumner County, 1.74 mi SE of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.560, -86.301
A tree was blown down onto a mobile home on Smiley Troutt Road.
Thunderstorm Wind, Sumner
- When
- June 12, 6:05 PM CST
- Where
- Sumner County, 1.01 mi S of Providence
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.566, -86.320
Trees were blown down on Rouges Fork Creek Road at Highway 52.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768342, 768344.